Hail, Union
- When
- May 5, 5:00 PM PST to 5:03 PM PST
- Where
- Union County, 1.38 mi N of Lone Tree
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.300, -118.020
A few strong to severe thunderstorms moved across northeast Oregon on May 5th. Although some wind gusts were around 40 mph, the main threat was heavy rain and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A few strong to severe thunderstorms moved across northeast Oregon on May 5th. Although some wind gusts were around 40 mph, the main threat was heavy rain and hail. Hail sizes in inches reported as followed: (1.25) 10 miles W of Cove, (1.00) 3 miles SE of La Grande, (1.00) 13 miles E of Elgin, (0.75) in Imbler, (0.75) in Summerville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 5, 12:36 PM PST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
136 PM PDT THU MAY 5 2016
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...ACTIVE WEATHER
PATTERN CONTINUES WITH A LARGE UPPER LOW OFF THE COAST AND A
DEVELOPING CLOSED LOW OVER SOUTHERN CALIFORNIA. AN UPPER RIDGE IS
MOVING TO THE NORTHEAST AND OUT OF THE REGION. THERE IS ABUNDANT
MOISTURE AND INSTABILITY BEING PULLED NORTHWARD IN A SOUTHERLY FLOW
ALOFT INTO THE FORECAST AREA. SO FAR THIS AFTERNOON CLOUDS HAVE KEPT
CONVECTION TO A MINIMUM WITH SOME WEAK STORMS SOUTH OF THE CWA IN
LAKE AND KLAMATH COUNTIES. EXPECT AS AFTERNOON HEATING CONTINUES
THUNDERSTORMS WILL BEGIN TO DEVELOP...ESPECIALLY OVER THE EASTERN
AND NORTHEAST MOUNTAINS WHERE TEMPERATURES ARE THE WARMEST AND THERE
ARE THE FEWEST CLOUDS. IN ADDITION THE EASTERN AND NORTHEAST
MOUNTAINS IS WHERE THE BEST DYNAMICS ARE TO PRODUCE FORCING TO
TRIGGER THUNDERSTORM DEVELOPMENT. SHEAR VALUES ARE AROUND 40-50 KTS
WITH PWAT WATER VALUES NEAR OR JUST OVER AN INCH. IN
ADDITION HELICITY VALUES ARE AROUND 300 M2/S2 AND NEGATIVE LI'S FROM
-2 TO -5 C. THESE ARE ALL VERY FAVORABLE PARAMETERS FOR THE
DEVELOPMENT OF THUNDERSTORMS...SOME POSSIBLY SEVERE WITH ORGANIZED
ROTATION TO THEM. DUE TO THE HIGH WATER CONTENT OF THE ATMOSPHERE
HAVE A FLASH FLOOD WATCH IN EFFECT FROM THE OCHOCO-JOHN DAY
HIGHLANDS NORTHEAST THROUGH THE NORTHEAST MOUNTAINS AND WALLOWA
COUNTY THROUGH THIS EVENING. IN PARTICULAR CONCERN IS THE BURN SCAR
FROM LAST YEARS CANYON CREEK FIRE IN SOUTHERN GRANT COUNTY. ELSEWHERE
THERE MAY POSSIBLY BE MUD OR ROCK SLIDES DUE TO VERY HEAVY RAINFALL
IN STEEP TERRAIN. THUNDERSTORMS WILL DISSIPATE THIS EVENING AFTER
DARK WITH THE LOSS OF SURFACE HEATING. ON FRIDAY THE UPPER LOW OVER
SOUTHERN CALIFORNIA WILL SHIFT EASTWARD INTO THE SOUTHERN GREAT
BASIN. THIS WILL CAUSE A WRAP AROUND NORTHEAST FLOW OVER THE
FORECAST AREA. WHILE THIS IS NOT ALWAYS CONDUCIVE FOR THUNDERSTORM
DEVELOPMENT...THERE COULD STILL BE THUNDERSTORM DEVELOPMENT DUE TO
THE AMOUNT OF LINGERING INSTABILITY AND ABUNDANT MOISTURE IN THE
ATMOSPHERE. HAVE THUNDERSTORMS IN FRIDAY'S FORECAST FOR THE
SOUTHEAST THIRD OF THE CWA FOR FRIDAY AFTERNOON AND EVENING. THE
UPPER LOW WILL CONTINUE TO MOVE TO THE EAST SATURDAY AND SATURDAY
NIGHT WHICH WILL CAUSE A GRADUAL DECREASE IN CONVECTIVE DEVELOPMENT
AND STABILIZATION OF THE ATMOSPHERE. IT WILL WARM UP AGAIN ON FRIDAY
AND SATURDAY COMPARED TO TODAY'S HIGHS SO FAR WITH LOW ELEVATION
TEMPERATURES IN THE LOWER TO MID 80S...WITH 60S AND 70S IN THE
MOUNTAINS. WINDS WILL INCREASE THIS AFTERNOON AND IT WILL BECOME
LOCALLY BREEZY AND THEN THEY WILL BECOME LIGHT OVERNIGHT AND THEN
INCREASE AGAIN ON FRIDAY AND SATURDAY AFTERNOONS AND EVENINGS. 88
.LONG TERM...SUNDAY THROUGH THURSDAY...MODELS ARE IN GOOD AGREEMENT
WITH RESPECT TO BRINGING ANOTHER UPPER LEVEL LOW OVER PORTIONS OF
THE FORECAST AREA SUNDAY. THIS SYSTEM IS EXPECTED TO MAINLY AFFECT
SOUTHEAST WASHINGTON AND NORTHEAST OREGON AS IT SLOWLY SLIPS INTO
IDAHO AND MONTANA MONDAY NIGHT. BY TUESDAY...DRIER NORTHERLY UPPER
LEVEL FLOW IN THE WAKE OF THE AFOREMENTIONED LOW SHOULD RESULT IN
DRIER WEATHER OVER THE REGION. BY WEDNESDAY...THE MODELS BEGIN TO
DIFFER IN THEIR HANDLING OF THE UPPER LEVEL PATTERN. GFS TRIES TO
BRING A DISTURBANCE OVER THE AREA WHILE ECMWF KEEPS DRIER
NORTHWESTERN FLOW. AT THIS TIME...PREFER THE DRIER ECMWF FORECAST
SO WILL LEAN TOWARDS IT. DAYTIME HIGH TEMPERATURES ARE EXPECTED TO
REMAIN ABOVE NORMAL THROUGH THE PERIOD. EARLE
&&
.AVIATION....AVIATION...00Z TAFS...VFR CONDITIONS SHOULD PREVAIL
OVER THE NEXT 24 HOURS. ANOTHER ROUND OF CONVECTIVE WEATHER IS
EXPECTED ACROSS THE REGION TONIGHT. KBDN, KRDM, KPDT AND KALW WILL
HAVE THE GREATEST CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. SOME
OF THE STRONGER STORMS COULD PRODUCE BRIEF MVFR CONDITIONS. AREAL
COVERAGE WILL DECREASE TOMORROW AS THE SYSTEM MOVES FARTHER AWAY
FROM THE AREA. WINDS WILL GENERALLY BE LESS THAN 15 KTS. WINDS WILL
DECREASE OVERNIGHT AND INCREASE TO 10-20 KTS BY FRIDAY AFTERNOON.
WINDS COULD BE VARIABLE AND GUSTY NEAR THUNDERSTORMS. EARLE
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 56 79 56 81 / 30 20 10 10
ALW 55 80 55 82 / 20 20 10 10
PSC 56 84 56 86 / 20 10 10 0
YKM 53 85 53 86 / 20 10 10 0
HRI 53 82 53 85 / 20 10 10 10
ELN 50 82 50 83 / 20 10 10 0
RDM 42 74 42 80 / 50 20 30 10
LGD 46 74 46 77 / 60 40 30 20
GCD 49 71 49 77 / 70 50 40 20
DLS 53 85 53 88 / 20 10 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR ORZ049-050-
502-503-505-506.
WA...NONE.
&&
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/81/81PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
310 PM PDT THU MAY 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HEAVY RAIN 2 NNW PRINEVILLE 44.33N 120.85W
05/05/2016 U0.00 INCH CROOK OR TRAINED SPOTTER
A LINE OF SHOWERS AND THUNDERSTORMS OVER CROOK COUNTY IS
PRODUCING EXTREMELY HEAVY RAIN ALONG HIGHWAY 26 FROM
PRINEVILLE TO ONEIL JUNCTION. STANDING WATER ALONG THE
HIGHWAY AND THICK MUD CAN BE SEEN ALONG NEARBY PASTURES.
&&
MWISTERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
518 PM PDT THU MAY 5 2016
ORZ049-502-503-060115-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-GRANDE RONDE VALLEY OR-
518 PM PDT THU MAY 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION AND EAST CENTRAL
UMATILLA COUNTIES UNTIL 615 PM PDT...
AT 517 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF HILGARD...OR 7 MILES SOUTHWEST OF LA GRANDE...MOVING
NORTH AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA GRANDE...ELGIN...ISLAND CITY...IMBLER...SUMMERVILLE...HILGARD...KAMELA...
STARKEY AND EASTERN UMATILLA RESERVATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4551 11780 4552 11784 4548 11791 4543 11792
4540 11787 4511 11806 4517 11844 4566 11837
4558 11777
TIME...MOT...LOC 0017Z 195DEG 18KT 4525 11820
VPThe Pendleton radar (KPDT), 78 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623444, 623445, 623447, 623448, 623446.